New York, 2008

Damaging Wind in New York, August 7, 2008

August 7, 2008 · NWS BUF · 1 event in 1 county or zone

Thunderstorms crossed Lake Erie during the early morning hours. An isolated storm the moved onshore over southern Erie county produced damaging winds estimated to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms crossed Lake Erie during the early morning hours. An isolated storm the moved onshore over southern Erie county produced damaging winds estimated to 60 mph. The winds overturned three boats stored on shore and downed trees and large limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 7, 2:33 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 7, 2:33 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
333 AM EDT THU AUG 7 2008

.SYNOPSIS...
LOW PRESSURE OVER QUEBEC WILL BRING UNSETTLED WEATHER TO THE AREA
TODAY. THE LOW WILL MEANDER OVER QUEBEC UNDER AN UPPER LEVEL LOW
FRIDAY AND SATURDAY...AND KEEP BELOW NORMAL TEMPERATURES OVER
WESTERN AND CENTRAL NEW YORK WITH SHOWERS LIKELY NOW AND THEN.
NORMAL SUMMER WARMTH WILL RETURN NEXT WEEK WHEN THE UPPER LOW MOVES
EAST.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE MAIN FEATURE OF INTEREST EARLY THIS MORNING IS THE WELL DEFINED
SHORT WAVE THAT IS PUSHING THROUGH CENTRAL MICHIGAN. THIS IMPULSE IS
GENERATING A BROKEN LINE OF CONVECTION THAT EXTENDS FROM THE EASTERN
SHORES OF LAKE HURON TO CENTRAL LAKE ERIE. AT THE CURRENT RATE OF
MOVEMENT...SCATTERED SHOWERS AND THUNDERSTORMS WILL REACH FAR
WESTERN NEW YORK BETWEEN 10Z AND 11Z...THEN SPREAD ACROSS THE REST
OF WESTERN NEW YORK AND THE GENESEE VALLEY LATER THIS MORNING.

EXPECT THE CONVECTION TO BECOME MORE WIDESPREAD DURING THE AFTERNOON
AS DAYTIME HEATING CONTINUES AND TEMPERATURES ALOFT COOL AS THE AXIS
OF THE UPPER LEVEL TROUGH APPROACHES THE LOWER GREAT LAKES. THE
NAM/GFS AND SREF MEMBERS ARE ALL INDICATING HIGH LIKELY TO
CATEGORICAL POPS TODAY. BASED ON THIS TREND...HAVE DECIDED TO
INCREASE AREA POPS TO LIKELY CATEGORY ACROSS THE ENTIRE CWA.

THERE IS ALSO GOOD CHANCE THAT ANY CONVECTION WILL BE ACCOMPANIED BY
HAIL WITH FREEZING LEVELS HOVERING AROUND 10K FEET AND CAPES
EXPECTED TO RANGE FROM 500-1000 J/KG.

THE CONVECTION SHOULD SUBSIDE A BIT TONIGHT WITH THE LOSS OF DAYTIME
HEATING...BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE
AS THE COLDEST AIR AT 500 MB (AVERAGING ABOUT -16C) WORKS ACROSS NEW
YORK STATE. TEMPERATURES AT 850 MB WILL ALSO BE COLD ENOUGH TO
ENHANCE THE PCPN SOUTHEAST OF BOTH LAKES. WILL INDICATE LIKELY POPS
ACROSS THESE AREAS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
A COOL CLOSED UPPER LOW OVER WESTERN QUEBEC WILL SETTLE SOUTH AND
BECOME CENTERED OVER NORTHERN NEW YORK AND THE ST LAWRENCE VALLEY BY
SATURDAY. 850 TEMPS BY 12Z FRIDAY DROP TO AROUND +9C AND +6C FRIDAY
NIGHT. THERE IS ENOUGH INSTABILITY AND MOISTURE UNDER THE COOL
LOW FOR GENERAL LIKELY POPS ON FRIDAY. FRIDAY NIGHT AND SATURDAY
THERE IS POTENTIAL FOR LAKE ENHANCED RAIN IN THE COOL W-NW FLOW, WE
HAVE KEPT LIKELY POPS FOR SHOWERS EAST-SE OF LAKE ONTARIO AND HIGHER
CHANCE POPS EAST OF LAKE ERIE. WILL GO WITH LOWER CHANCE POPS
ELSEWHERE IN COOL CYCLONIC FLOW. ALSO THERE WILL BE A CHANCE OF
TSTMS AS WELL. TEMPERATURES WILL STRUGGLE TO REACH 70 ON FRIDAY,
THEN ONLY UPPER 60S TO LOW 70S ON SATURDAY...ABOUT 10 DEGREES BELOW
NORMAL. MINIMUMS WILL FALL WELL INTO THE 50S WITH SOME UPPER 40S IN
THE SOUTHERN TIER.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ON SUNDAY BOTH THE GFS AND ECMWF SHOW THE INFLUENCE OF THE UPPER LOW
LINGERING, AND WE HAVE KEPT A CHANCE OF SHOWERS IN DURING THE DAY.
THE UPPER LOW FINALLY PULLS OUT SUNDAY NIGHT WITH A RIDGE BUILDING
IN WITH FAIR WEATHER MONDAY. AN UPPER SHORT WAVE PASSES WITH A
CHANCE OF SHOWERS TUESDAY. ON WEDNESDAY THE 00Z ECMWF SHOWS DRYING
AND THE 00Z GFS KEEPS MOISTURE FROM WITH LOW PRESSURE MOVING OUT OF
THE MISSISSIPPI VALLEY TO THE SOUTH OF THE AREA...WITH FAIR WEATHER
AGAIN EXPECTED.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
MAINLY DRY AND VFR CONDITIONS PREVAIL ACROSS THE AREA EARLY THIS
MORNING. WILL HAVE TO KEEP AN EYE ON THE CONVECTION THAT EXTENDS
FROM LAKE HURON TO THE NORTHWEST SHORES OF LAKE ERIE. THIS PCPN IS
ASSOCIATED WITH A SHORT WAVE THAT IS MOVING THROUGH CENTRAL MICHIGAN
AND IS EXPECTED TO REACH WESTERN NEW YORK AROUND 12Z. EXPECT
SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS TO REACH KBUF/KIAG A
LITTLE BEFORE DAYBREAK...THEN SPREAD ACROSS THE REST OF THE AREA
DURING THE MORNING AS THE UPPER LEVEL IMPULSE CONTINUES TO TRACK
EAST ACROSS NEW YORK STATE.

THE COMBINATION OF DAYTIME HEATING AND COLDER TEMPERATURES ALOFT
WILL LIKELY LEAD TO MORE SCATTERED SHOWERS AND THUNDERSTORMS DURING
THE AFTERNOON. WITH FREEZING LEVELS EXPECTED TO HOVER JUST BELOW 10K
FEET...SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY SMALL HAIL.

OUTLOOK...
THURSDAY NIGHT THROUGH SATURDAY...MVFR IN SCATTERED SHRA/TSRA.
SUNDAY AND MONDAY...GENERALLY VFR.

&&

.MARINE...
NO FLAGS ARE EXPECTED THROUGH TONIGHT. WAVES AT THE EAST END OF LAKE
ERIE SHOULD BE JUST BELOW SMALL CRAFT RANGE THIS AFTERNOON, THEN
SUBSIDE THIS EVENING. FRIDAY AND FRIDAY NIGHT IN THE COLD NORTHWEST
FLOW BEHIND A COLD FRONT, WAVES ARE EXPECTED TO GET TO NEAR OR ABOVE
SMALL CRAFT ADVISORY RANGE.

LOOKING FURTHER AHEAD...AN UNSEASONABLY DEEP UPPER LEVEL STORM WILL
TAKE SHAPE OVER SOUTHERN ONTARIO ON FRIDAY. THIS FEATURE WILL
CIRCULATE VERY COOL AIR ACROSS BOTH LAKES ERIE AND ONTARIO AND SET
THE STAGE FOR SOME LAKE INDUCED CONVECTION. CONVECTIVE CLOUD DEPTHS
OF 20 TO 25K FT WITH A LAKE DELTA T OF 13 OR SO WILL RAISE THE
STRONG POSSIBILITY OF WATERSPOUTS FRIDAY...WITH THE POTENTIAL
PERSISTING INTO SATURDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...APB
NEAR TERM...TJP
SHORT TERM...APB
LONG TERM...APB
AVIATION...SFM/TJP
MARINE...APB
Hazardous weather outlook, Aug 6, 4:06 AM EST, 23 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
506 AM EDT WED AUG 6 2008

NYZ001>008-010>014-019>021-085-070915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
506 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-070915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
506 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DEEP...OUT OF SEASON UPPER LEVEL STORM SYSTEM WILL TAKE SHAPE
OVER SOUTHERN ONTARIO FRIDAY AND SATURDAY. THIS FEATURE WILL
CIRCULATE VERY COOL AIR SOUTHWARDS ACROSS BOTH LAKES ERIE AND
ONTARIO...AND THE RESULTING INSTABILITY COULD RESULT IN THE
FORMATION OF WATERSPOUTS. THE MOST LIKELY DAY FROM THIS VANTAGE
POINT WOULD BE FRIDAY...BUT THEY WILL ALSO BE POSSIBLE ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

The radar

The Buffalo radar (KBUF), 42 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
August 7, 4:00 AM EST
Where
Erie County, 0.69 mi N of Angola
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
42.640, -79.030

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133769.